Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 7:03 PM CDT for Buffalo County, Kearney County, Phelps County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 7:03 PM CDT (00:03 UTC)
- Expired
- May 16, 2017, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Buffalo County, NE, Kearney County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 16, 7:03 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
773
WUUS53 KGID 170003
SVRGID
NEC019-099-137-170045-
/O.NEW.KGID.SV.W.0068.170517T0003Z-170517T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
703 PM CDT TUE MAY 16 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Eastern Phelps County in south central Nebraska...
Kearney County in south central Nebraska...
Buffalo County in south central Nebraska...
* Until 745 PM CDT
* At 703 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Bertrand to near Kearney to
near Kenesaw, moving north at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Kearney, Holdrege, Minden, Gibbon, Ravenna, Shelton, Elm Creek,
Axtell, Odessa, Loomis, Pleasanton, Amherst, Funk, Riverdale,
Miller, Heartwell, Norman and Poole.
This includes Interstate 80 between mile markers 255 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4064 9947 4067 9942 4105 9942 4105 9872
4043 9872 4043 9914 4039 9953
TIME...MOT...LOC 0003Z 197DEG 40KT 4062 9957 4068 9916 4065 9874
HAIL...<.75IN
WIND...70MPH
$$
Heinlein2 follow-up statements
325
WWUS53 KGID 170024
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
724 PM CDT TUE MAY 16 2017
NEC099-137-170033-
/O.CAN.KGID.SV.W.0068.000000T0000Z-170517T0045Z/
Phelps NE-Kearney NE-
724 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHELPS AND KEARNEY
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska. A severe thunderstorm watch also remains in
effect until midnight CDT for south central and central Nebraska.
LAT...LON 4105 9942 4105 9872 4069 9872 4065 9890
4067 9942
TIME...MOT...LOC 0023Z 197DEG 40KT 4083 9949 4089 9907 4086 9865
$$
NEC019-170045-
/O.CON.KGID.SV.W.0068.000000T0000Z-170517T0045Z/
Buffalo NE-
724 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR BUFFALO COUNTY...
At 723 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Overton to near Pleasanton to
near Wood River, moving north at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kearney, Gibbon, Ravenna, Shelton, Elm Creek, Odessa, Pleasanton,
Amherst, Riverdale, Miller and Poole.
This includes Interstate 80 between mile markers 255 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 9942 4105 9872 4069 9872 4065 9890
4067 9942
TIME...MOT...LOC 0023Z 197DEG 40KT 4083 9949 4089 9907 4086 9865
HAIL...<.75IN
WIND...60MPH
$$
Heinlein332
WWUS53 KGID 170042 RRA
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
742 PM CDT TUE MAY 16 2017
NEC019-170052-
/O.EXP.KGID.SV.W.0068.000000T0000Z-170517T0045Z/
Buffalo NE-
742 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY WILL EXPIRE AT
745 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska. A severe thunderstorm watch also remains in
effect until midnight CDT for south central and central Nebraska.
LAT...LON 4105 9942 4105 9872 4069 9872 4065 9890
4067 9942
TIME...MOT...LOC 0042Z 197DEG 40KT 4102 9941 4108 9899 4105 9857
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:41 PM CDT, 22 minutes earlier.
Area forecast discussion, May 16, 6:41 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Hastings NE 641 PM CDT Tue May 16 2017 .UPDATE... Issued at 506 PM CDT Tue May 16 2017 Thunderstorms are continuing to develop and intensify across the local area this afternoon. After coordination with surrounding offices and the storm prediction center, a severe thunderstorm watch is now in effect for much of the area through midnight. && .SHORT TERM...(This evening through Wednesday) Issued at 339 PM CDT Tue May 16 2017 The ingredients are in place for an active evening and potentially overnight period across the local area today with multiple rounds of convection possible. With clear skies this morning and through the early afternoon hours...instability was able to build and the CIN has mostly eroded over the past couple of hours...which means only weak forcing will likely be needed to get some explosive convection initiated this evening...and with a surface trough tracking across the western fringes of the local area this afternoon and an upper level disturbance emerging out of the southwest overnight...forcing should be no problem. In addition...with good shear and instability values already present in the atmosphere... expect the potential for organized convection with a few supercells across the local area...capable of producing large hail and strong thunderstorm wind gusts. Can also not rule out an isolated tornado or two through the early evening hours as 0-6 KM shear values upwards of 50KTs are forecast through around 06Z. After the initial round of convection propagates northeastward across the local area this evening...expect an additional round of thunderstorms to potentially roll in from the west as convection across the high plains gets enhanced by the approaching shortwave out of the southwest. This should keep the radar active through the early morning hours Wednesday...although the greatest potential for significant severe thunderstorms appears to be over the remainder of the afternoon hours through this evening. As the surface and upper level low track across the heart of the local area tomorrow...expect a mostly cloudy day with additional chances for some showers and thunderstorms...although the severe potential looks fairly low at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 339 PM CDT Tue May 16 2017 Expect multiple chances for showers and thunderstorms across the local area through the extended periods as an upper level low meanders across the intermountain west sending multiple impulses across the local area from time to time. With relatively cooler air in place across the region...expect instability and severe thunderstorm chances to be somewhat limited with temperatures hovering near to just below seasonal norms each day. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 610 PM CDT Tue May 16 2017 SHRAs and TSRAs will be around through most of the period, although no attempt was made to time them beyond a couple of hours. Expect the line of strong thunderstorms near the NE/KS state lines to continue to lift north over the next hour or two. This will likely result in MVFR lower CIGS/VSBYS for a short period of time at both terminals. In addition...could see some very strong thunderstorm wind gust. Overnight...the chance for severe thunderstorms will diminish...but could continue to see brief MVFR conditions in passing SHRAs or TSRAs at either terminal. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Rossi SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the entire forecast area this afternoon through tonight. At this time, the best chances look to come after 6 PM, with the primary hazards being hail up to 2 inches in diameter and wind gusts near 70 MPH. In addition... localized heavy rain and flooding, as well as an isolated tornado, cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances linger across the outlook area through Wednesday, then intermittent thunderstorms are possible Thursday through Friday night. Severe thunderstorms are not expected at this time. Another chance for thunderstorms returns next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, May 16, 6:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL OHIOWA 40.42N 97.45W
05/16/2017 E1.00 INCH FILLMORE NE EMERGENCY MNGR
DIME UP TO QUARTER SIZE. TIME EST FM RADAR.
&&
KELLEYLocal storm report, May 16, 6:23 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND GST 7 N LEBANON 39.92N 98.56W
05/16/2017 E60 MPH SMITH KS AMATEUR RADIO
ESTIMATED 50-60 MPH.
&&Local storm report, May 16, 6:33 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG PHILLIPSBURG 39.76N 99.32W
05/16/2017 PHILLIPS KS AMATEUR RADIO
ROOF BLOWN OFF RESTAURANT IN TOWN. REPORTS
OF POWER LINES AND LARGE TREE BRANCHES
(6-12" DIAMETER) DOWN IN PARTS OF THE
COUNTY. STILL ASSESSING DMG.
&&
KELLEYLocal storm report, May 16, 6:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 2 N FRANKLIN 40.12N 98.95W
05/16/2017 M64 MPH FRANKLIN NE MESONET
&&
KELLEYSpecial weather statement, May 16, 6:58 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
658 PM CDT TUE MAY 16 2017
KSZ007-019-170045-
Jewell KS-Mitchell KS-
658 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND SOUTHEASTERN JEWELL
COUNTIES UNTIL 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to near Victor to 6 miles west of
Lincoln to 7 miles east of Sylvan Grove. Movement was northeast at 55
mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Beloit, Glen Elder, Jewell, Tipton, Asherville, Formoso, Simpson,
Randall, Hunter, Scottsville and Victor.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3922 9849 3934 9849 3957 9831 3983 9794
3922 9793
TIME...MOT...LOC 2358Z 216DEG 50KT 3925 9846 3918 9831 3907 9826 3898
9826
HeinleinLocal storm report, May 16, 7:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 2 ENE HOLDREGE 40.45N 99.34W
05/16/2017 M67 MPH PHELPS NE AWOS
MEASURED AT AIRPORT.
&&
KELLEYThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:04 PM CDT | Special Weather Statement | GID | Nuckolls | 26 min |
| May 16, 7:15 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Thayer | 30 min |
| May 16, 7:32 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Howard, Merrick | 29 min |
| May 16, 7:45 PM CDT | Special Weather Statement | GID | Howard | 45 min |
| May 16, 7:46 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 15 min |
| May 16, 11:22 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 38 min |
| May 16, 11:58 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 17, 12:31 AM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 44 min |
| May 17, 1:02 AM CDT | Special Weather Statement | GID | Clay, Nuckolls | 43 min |
| May 17, 1:25 AM CDT | Special Weather Statement | GID | Hamilton, York | 50 min |
| May 17, 1:34 AM CDT | Special Weather Statement | GID | Fillmore, York | 41 min |
| May 17, 2:00 AM CDT | Special Weather Statement | GID | Polk | 45 min |
| May 17, 11:27 AM CDT | Areal Flood Warning | GID | Franklin, Harlan, Webster | 12 hr |
| May 17, 11:58 AM CDT | Special Weather Statement | GID | Thayer | 47 min |
| May 17, 12:02 PM CDT | Special Weather Statement | GID | Thayer | 43 min |
| May 17, 3:05 PM CDT | Flash Flood Watch | GID | Adams, Clay, Fillmore, Franklin, Hall, Hamilton and 9 more | 37 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.